If you guessed acetaminophen, the active ingredient in hundreds of over-the-counter and prescription products, go to the head of the class. Acetaminophen is an effective pain reliever and fever reducer. According to a Wall Street Journal article from last year, nearly 20% of Americans take an acetaminophen-containing drug every week. But taken in excess (or mixed with booze), it can damage the liver. About 450 Americans (a teeny fraction of users) die as a result of acetaminophen toxicity each year, and 60,000 make emergency department visits. The problem is that because acetaminophen is a component of so many brands, it's easy to take too much without realizing it. Maybe you have a sore back so you take a pain reliever. Then you feel a cold coming on, so you take a cold product that also contains acetaminophen. You can see where this is going. A recent study conducted in the London, UK, area showed that only about half of people could say whether particular over-the-counter products contained acetaminophen and what the maximum daily dosage is. Not so good. The FDA recently asked pharmacies to make it easier for consumers to identify acetaminophen by spelling it out on prescription labels instead of using the abbreviation APAP.
This MedlinePlus article has a list of acetaminophen-containing products.